• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Middle of my meds and today sucks

middle of my meds and today sucks

I am new to all the medications, having finally gotten some help after years of fighting this. I was doing ok after 20 days on Sulfasalazine, 20mg pred (was 40 but bad reactions) finished metro and cipro last week, take omeprazole, wellbutrin, folic acid, and have valium, oxy, and new one is lorazepam. dont like the lorazepam much. I have been taking all the meds religiously , the valium or ativan only when needed and havent had to take the oxy for about 2 weeks now. last night I felt like crap and this morning everything hurts, I have gut pain and a headache and am freezing even though heat is 73 in here. I feel like a sloth.... why is it bothering me in the middle of all those meds????? I was in the hospital for UTI and Fistula...crohns hasnt bothered me in a long time even though tests show its inflamed. the least it could do is bother me when I am not taking all these damn pills.......gahhhhhhhh!!!!!!!
 

Jennifer

Adminstrator
Location
SLO
I know its frustrating but the disease becomes more aggressive whenever it feels like it and sometimes it takes many med changes to get it under control and when meds aren't working, then it may be time for surgery. Luckily you aren't at the point where you need surgery.

Many people don't do well with Sulfasalazine (Azulfidine). For many people its been more of a poison. For many years Sulfa drugs were on my list of allergies until they found out that Azulfidine was simply making a lot of people sick. Its still prescribed today because most insurance companies will pay for it whereas getting Asacol paid for can sometimes be a hassle (because the insurance company says, "why can't you take Azufidine? It's cheaper and we'll pay for it."). Asacol was given to me to replace the sulfa drugs they were prescribing me. Maybe you'd do better with Asacol instead of Sulfasalazine (remember though that if it works for you, then there's no need to use something else).
 
The ativan could be causing the slothfulness. Also, any inflammation can cause you to be tired. Have your B12 levels been checked?
I know sometimes I am just tired because of not eating, inflammation and pain.
Another possibility is depression. Maybe wellbutrin isnt the right one for you?
 
I am starting to wonder about the sulfa... I feel just fine when I wake up in the morning, ready to go. then I take all the meds and within an hour its all downhill. then the pred at noon and the shaking starts. I see the GI doc on tuesday though, maybe we can try something else. No insurance so its whatever I can afford.
the wellbutrin I have had before, it makes me stop smoking. I am happy on it. :)
thanks for the replies, I am just frustrated that I felt fine before all this stuff and now I feel like crap...
 

Jennifer

Adminstrator
Location
SLO
Some meds and even the combination of meds can make you feel like crap and it may not even be the disease itself. I think a lot of us have gone through what you're experiencing now. It sucks and especially with no insurance. I hope you might be able to get some form of coverage via Blue Cross, through Social Security or even some sort of financial help that's local to you. I've heard mention that even some drug companies can help with certain drugs.

Also going from a dose of 40mg of Pred to 20mg is quite a jump. You probably should have had a slower taper even if you weren't taking it for that long.
 
yeah the pred, I got the run around on that, but finally a doc listened and she said to go ahead and take 20mg a day as I had already stopped taking it for a day. I posted in the meds forum about it, the label says take 40mg a day until gone lol. thats it no taper off and I couldnt get a stupid doc to listen to what I was saying. I got told to go elsewhere as it was to complicated for a certain doc, another never called back, one told me to go back to the ER. I have no faith in any of them anymore. the its to complicated doc told me I would have to have an ostomy when I had surgery, he thought all crohns patients had them....
 

Jennifer

Adminstrator
Location
SLO
Oh wow, where are you located? I've never dealt with so many incompetent doctors in my life and I was diagnosed 20 years ago. I should really go into the treatment section of the forum more often.
 
I live up by Seattle, and I was really put off by the its to complicated doc, he is one of the surgeons at Valley general in Monroe....so if you ever come to visit and get sick, please bypass death valley and go to Everett lol. you will know more about it than most of the incompetents there.
 
Ok today is even worse, which one of those meds is sapping the life out of me? I spent most of yesterday on the couch in and out of sleep. shaking, I have no energy, I can barely lift my arms. and the headache.....holy head explosions batman...
so this is what I take. sulfasalazine morning and night. pred 20 mg 1x a day, wellbutrin 2x a day, folic acid 1x day. I did NOT feel like this even before I went in the hospital!! I started on these meds on Nov 20th and have been going downhill ever since. I have not taken ANY meds this morning to see if I can come back up a little and I have stopped shaking for the most part but still kind of listless...oh yeah I did take two tylenol 3's when I got up cause my head was gonna explode. nothing else yet though. which of those meds can cause this? I feel like such a whiner....never been through this crap before.
 

Jennifer

Adminstrator
Location
SLO
My money is on the Sulfasalazine.

What side effects can this medication cause?

Sulfasalazine may cause side effects. Sulfasalazine causes temporary infertility in males. Fertility returns when the medicine is stopped. It can also cause your urine or skin to turn yellowish-orange; this effect is harmless.

Tell your doctor if any of these symptoms are severe or do not go away:

*diarrhea
*headache
*loss of appetite
*upset stomach
*vomiting
*stomach pain

If you have any of the following symptoms, stop taking sulfasalazine and call your doctor immediately:

*skin rash
*itching
*hives
*swelling
*sore throat
*fever
*joint or muscle aches
*pale or yellow skin
*difficulty swallowing
*tiredness
*unusual bleeding or bruising
*weakness
http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000610

Pred has similar side effects: http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000091

Problem is that you're on such a low dose of Pred. that I can't see that as being the cause. Could be though. All I know is that Sulfasalazine made a lot of people sick. Try suggesting Asacol and see what your GI says. Either way you've gotta let your GI know about your symptoms if you haven't already.
 
Thanks Crabby, I am new here but appreciate the replies, I feel really lost and alone. I know I am not but I am here all by myself all day cause I cant work right now. I feel quite a bit better tonight, still not right and very fatigued but a little sharper now and I only shake a little at times. I did not take anything today except the pred and some kids chewable vitamins lol its all I could find. the T3 this morning and just now a valium as I have some things to get done still and dont want to start shaking in the middle of it. I really am thinking the sulfasalazine is the culprit. I didnt even take my wellbutrin just in case that was it. I have been on that before and it never affected me like that but ya never know, lol just in case I skipped it. thanks again. I hate feeling like my guts are rotting inside me...
 
Ouch I hope you start feeling better. It really sounds like the sulfa. I personally have not taken that but I have heard it can be nasty.

Maybe ask your doc about Methotrexate. Its an inexpensive medicine that may get you off the prednisone as well. You could also ask about Humira, I know Abbot has a great program to assist people.

I hope you find some better G.I. docs and feel better soon. I know sometimes the meds make it all worse. If you are truly feeling as bad as it sounds you are you may want to go to the E.R. (not death valley!) see if they can get some stuff sorted for you.
 
Top